Georgia, 2010

Rip Current in Georgia, July 17, 2010

July 17, 2010 · NWS CHS · 1 event in 1 county or zone

Onshore winds along with 3 to 4 foot swells every 8 to 9 seconds, resulted in an increased risk for rip currents at the Georgia beaches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Onshore winds along with 3 to 4 foot swells every 8 to 9 seconds, resulted in an increased risk for rip currents at the Georgia beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 9:16 AM EST, 44 minutes earlier.

Area forecast discussion, Jul 17, 9:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1016 AM EDT SAT JUL 17 2010

.SYNOPSIS...
THROUGH NEXT WEEK...ATLC HIGH PRES WILL EXTEND ACROSS THE AREA...
AND A TROUGH OF LOW PRES WILL PERSIST INLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONGOING FORECASTS REMAIN ON TRACK AND REQUIRED ONLY MINOR
ADJUSTMENTS SATURDAY MORNING.

THE MEAN SURFACE-500 MB RIDGE WILL EXTEND FROM THE ATLANTIC
ACROSS THE CWFA THROUGH THIS AFTERNOON. THE RESULTING LARGE SCALE
SUBSIDENCE SHOULD AGAIN LIMIT CONVECTION COVERAGE. HOWEVER...
SEVERAL FEATURES COULD SUPPORT GREATER DIURNAL THUNDERSTORM
COVERAGE. AT THE UPPER LEVELS...CYCLONIC CIRCULATION ASSOCIATED
WITH A TUTT LOW CENTERED OVER SOUTH FL WAS EDGING TOWARD THE
FORECAST AREA FROM THE S/SE...PRODUCING SOME WEAK 300 MB
DIFFLUENCE AS DEPICTED BY AREA 12Z UA OBSERVATIONS.
ALSO...A SW-NE MID LEVEL SHEAR AXIS WAS EVIDENT ON THE 500 MB
ANALYSIS/WATER VAPOR IMAGERY. THESE FEATURES WILL PROVIDE WEAK
MID/UPPER LEVEL SUPPORT AS THE SEA BREEZE PROGRESSES STEADILY
INLAND DURING THE AFTERNOON AND EVENING PRODUCING
ISOLATED/SCATTERED THUNDERSTORMS...AND AS AN ADDITIONAL
THUNDERSTORMS FIRE NEAR AN INLAND SURFACE TROUGH IN THE LEE OF THE
APPALACHIANS. MAXIMIZED AFTERNOON POPS AT 30-40 PERCENT OVER THE
WESTERN HALF OF THE REGION WHERE THE BEST THETA-E WILL BE LOCATED.
LOCALLY HIGHER POPS COULD EVENTUALLY BE REQUIRED AS OUTFLOW
BOUNDARIES DEVELOP AND DRIVE NEW CONVECTION.

WHILE MID LEVEL LAPSE RATES REMAIN POOR...LESS THAN 6 C/KM...
LOW LEVEL LAPSE RATES ARE AS MUCH AS 7-8C...MLCAPES 2500-3500
J/KG PER MODIFIED 12Z SOUNDINGS DURING PEAK HEATING...INVERTED V
SOUNDING PROFILES...DCAPES EXCEEDING 1000 J/KG AND WINDEX VALUES
OVER 60 KT SUGGEST THAT ISOLATED PULSE T-STORMS COULD BECOME
BRIEFLY LOCALLY STRONG/SEVERE WITH DAMAGING DOWNBURST/MICROBURST
WINDS ESPECIALLY WHERE BOUNDARY INTERACTIONS OCCUR. LOCALLY HEAVY
RAIN COULD ALSO OCCUR GIVEN PWATS 1.75-2 INCHES/WEAK STEERING
FLOW.

TEMPS WILL BE SIMILAR TO YESTERDAY WITH LITTLE CHANGE IN 850 MB
TEMPS/1000-850 MB THICKNESS. EXPECT HIGHS IN THE LOWER/MIDDLE 90S
AWAY FROM THE BEACHES...WHERE SEA BREEZE CIRCULATION WILL HOLD
TEMPS IN THE MID AND UPPER 80S. WITH DEW POINTS GENERALLY BETWEEN
70 AND 75 DEGREES...THE RESULTING HEAT INDICES AS HIGH AS 103-105
DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...THE BULK OF THE CONVECTION IS DIURNALLY DRIVEN...SO LOOK
FOR MOST ACTIVITY TO END BY MIDNIGHT. THERE IS HOWEVER THE RISK
FOR ISOLATED ACTIVITY OVER NORTHERN AREAS OVERNIGHT WITH LINGERING
BOUNDARIES FROM NEARBY TROUGH BOTH SURFACE AND ALOFT. ANOTHER
WARM AND MUGGY NIGHT WITH MIN TEMPS NO LOWER THAN THE LOWER AND
MIDDLE 70S INLAND...TO THE UPPER 70S OR NEAR 80 AT THE COAST.

SUNDAY...THE BERMUDA HIGH PERSISTS ACROSS THE AREA WITH THE AXIS
OF THE SURFACE TO 500 MB RIDGE CENTERED EAST-WEST ACROSS SE GA.
WHILE THE SEA BREEZE AND LEE SIDE TROUGH WILL AGAIN BE THE MAIN
TRIGGERS FOR CONVECTION...A SHORT WAVE TROUGH MOVES IN FROM THE NW
DURING THE AFTERNOON AND HELPS TO ENHANCE COVERAGE OF
SHOWERS/T-STORMS THE SECOND HALF OF THE DAY. COVERAGE OF
CONVECTION WILL GENERALLY BE 20-30 PERCENT...EXCEPT FOR 40 POPS
ALONG THE NW TIER IN CLOSER PROXIMITY TO THE PVA ALOFT WITH THE
SHORT WAVE. DCAPES OF 1200 J/KG ARE SUPPORTIVE OF ISOLATED
STRONG/DAMAGING WINDS WHERE BOUNDARY COLLISIONS ENHANCE THE
STRENGTH OF UPDRAFTS. PLUS THERE IS STILL THE RISK OF LOCALLY
HEAVY RAINS WITH PWATS NEAR 2 INCHES AND LIMITED STORM MOTION.
LITTLE CHANGE IN TEMPS /LOWER-MID 90S AWAY FROM THE
SHORELINE/...DEW POINTS /70-75/ AND HEAT INDICES /100-105 DEGREES
OR JUST BELOW HEAT ADVISORY CRITERIA/.

MONDAY...THE SURFACE AND LOW TO MID LEVEL RIDGE WILL AGAIN PREVAIL
FROM THE ATLANTIC...WHILE THE PERSISTENT SURFACE TROUGH REMAINS TO
THE LEE OF THE APPALACHIANS. WITH NVA IN WAKE OF THE SHORT WAVE
FROM SUNDAY AND LESS AVAILABLE MOISTURE AS PWATS FALL TO 1.5-1.75
INCHES...WE HAVE DROPPED POPS TO 20 PERCENT AREA WIDE...WITH THE SEA
BREEZE BOUNDARY THE MAIN FOCUS FOR CONVECTION. TEMPS AND THEIR
ASSOCIATED HEAT INDICES WILL CHANGE LITTLE FROM RECENT DAYS.

TUESDAY...LITTLE CHANGE IN THE SURFACE PRESSURE PATTERN WITH A
CONTINUATION OF ATLANTIC RIDGING ACROSS THE AREA...AND A TROUGH
FAR INLAND. BUT ALOFT WE DO START TO SEE THE MID LEVEL ANTICYCLONE
STRENGTHENING WITH 500 MB HEIGHTS CLIMBING TO 5940/5950 METERS
ATOP THE LOCAL AREA. THE LARGE SCALE SUBSIDENCE WILL LIMIT
COVERAGE OF CONVECTION TO NO MORE THAN 20-30 PERCENT. TEMPS WILL
BE ABOVE CLIMATOLOGICAL NORMALS IN THE LOWER-MID 90S INLAND...AND
ASSOCIATED HEAT INDICES WILL BE CLOSE TO 105 DEGREES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A STRONG MID LEVEL RIDGE REMAINS IN PLACE OVER THE SE THROUGH
THURSDAY...BEFORE SLOWLY RETROGRADING FRIDAY AS A TUTT LOW MOVES
INTO THE SW ATLANTIC FROM THE EAST-SE. OUR 500 MB HEIGHTS ARE AS
HIGH AS 5950/5960 METERS WHICH SUGGESTS THAT CONVECTION WILL BE
HARD PRESSED IN DEVELOPING. HOWEVER...WITH CONSIDERABLE LOW LEVEL
MOISTURE AND FORCING FROM THE SEA BREEZE AND NEARBY PIEDMONT
TROUGH...WE WILL CARRY 20-30 POPS IN THE EXTENDED PERIODS OF THE
FORECAST.

LOW LEVEL THICKNESS FORECAST INDICATES THAT MAX TEMPS WILL REACH
AT LEAST THE MID 90S INLAND...WHICH WILL PUSH HEAT INDICES OVER
105 DEGREES. THUS HEAT ADVISORIES ARE LIKELY DURING THE MIDDLE AND
LATTER PARTS OF NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SUBSIDENCE CAP IN PLACE ACROSS THE TERMINALS THIS MORNING WILL
BREAK THIS AFTERNOON AS SEA BREEZE BOUNDARY PUSHES
THROUGH...RESULTING IN THE DEVELOPMENT OF FEW-SCT CUMULUS CLOUDS
AROUND 3-4KT. WE HAVE ADDED CB CLOUDS TO KSAV GIVEN THAT THEY HAVE
BETTER LOW LEVEL MOISTURE THAN AT KCHS...THE KSAV TERMINAL IS IN
CLOSER PROXIMITY TO A WEAK SHORT WAVE TO THE SOUTH...AND THE SEA
BREEZE BOUNDARY PUSHES THROUGH KSAV DURING THE TIME OF MAX HEATING.
THE BULK OF THE CONVECTION HOWEVER WILL REMAIN WEST AND NW OF THE
TERMINALS THIS AFTERNOON AND EVENING...BEFORE ENDING EARLY
TONIGHT. BOUNDARIES MOVING IN FROM THE NW TONIGHT MAY IMPACT KCHS
WITH A SMALL RISK OF SHRA/TSRA AND MARGINAL MVFR CONDITIONS...BUT
CONFIDENCE/PROBABILITIES ARE MUCH TOO LOW TO INCLUDE WITH THE 12Z
TAFS. SOUTH AND SW WINDS WILL GENERALLY HOLD AT 10 KT OR
LESS...EXCEPT FOR 10-15 KT THIS AFTERNOON AT KCHS AS SOME PINCHING
OF THE PRESSURE GRADIENT DEVELOPS BETWEEN THE RESULTANT SEA BREEZE
AND THE PIEDMONT TROUGH.

EXTENDED AVIATION OUTLOOK...OUTSIDE OF A BRIEF PERIOD OF MARGINAL
MVFR WEATHER IN ISOLATED AFTERNOON/EVENING CONVECTION...CONDITIONS
WILL BE MAINLY VFR THROUGH WEDNESDAY.

&&

.MARINE...
ATLANTIC HIGH PRESSURE WILL MAINTAIN ITS WESTERN EXTENT OVER THE CHS
MARINE AREA TODAY AND CONTINUE AS THE PREVAILING FEATURE THROUGH
TONIGHT. WINDS/SEAS WILL REMAIN ELEVATED DUE TO ONSHORE WINDS
ENHANCED BY THE SEABREEZE THROUGH THE EVENING AND PER NOCTURNAL
TRENDS ON PERIPHERY OF THE HIGH PRESSURE TONIGHT. S S/W WINDS WILL
AVERAGE 15-20 KNOTS AND SEAS WILL REMAIN CAPPED AT 2-4 FT WITH
NEARSHORE WATERS AND 4-5 FT BEYOND 20 NM. SCA CONDITIONS ARE NOT
EXPECTED.

THE ATLANTIC HIGH PRESSURE AREA WILL REMAIN THE DOMINANT WEATHER
FEATURE FOR THE CHS COASTAL WATERS THROUGH THE FIRST HALF OF NEXT
WEEK. THIS PATTERN WILL MAINTAIN A TYPICAL SOUTHERLY FLOW...WITH
WINDS MORE SOUTHWEST IN THE MORNINGS AND SOUTH-SOUTHEAST IN THE
AFTERNOONS DUE TO THE SEABREEZE CIRCULATIONS. SPEEDS WILL REMAIN
CAPPED AT 15 KT DESPITE THE SEABREEZE AND NOCTURNAL SURGES EXPECTED
EVERY DAY THROUGH THE START OF NEXT WEEK. SEAS WILL REMAIN NO HIGHER
THAN 4-5 FT...A COMBINATION OF 2 TO 4 FT SOUTHERLY WIND WAVES AND
SOUTHEAST SWELLS OF 2 TO 3 FT EVERY 8 OR 9 SECONDS AS THE RIDGE
PERSISTS. CONDITIONS LOOK TO REMAIN BELOW SCA THRESHOLDS.

RIP CURRENTS...MODERATE ONSHORE WINDS AT THE BEACHES TODAY ALONG
WITH 3 TO OCCASIONAL 4 FOOT SWELLS EVERY 8 OR 9 SECONDS ARE
SUPPORTIVE OF A MODERATE RISK OF RIP CURRENTS. REMEMBER THAT
DURING A MODERATE RISK ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER
THE WATER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 17, 2:33 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
333 AM EDT SAT JUL 17 2010

GAZ117-119-139-141-SCZ048>051-180745-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
333 AM EDT SAT JUL 17 2010

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDEX VALUES COULD REACH 105 DEGREES OR
GREATER EACH AFTERNOON TUESDAY THROUGH FRIDAY...AND HEAT
ADVISORIES COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF RIP CURRENTS TO THE BEACH LIFEGUARDS
OR TO YOUR NATIONAL WEATHER SERVICE.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
180745-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
333 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXCESSIVE HEAT...HEAT INDEX VALUES COULD REACH 105 DEGREES OR
GREATER EACH AFTERNOON TUESDAY THROUGH FRIDAY...AND HEAT
ADVISORIES COULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-180745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
333 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
July 17, 10:00 AM EST to 3:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
County Official

Numerous rip currents were reported by lifeguards throughout the day at Tybee Island, Georgia. Six rescues were necessary due to rip currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248569.